Bernoulli

  • Bernoulli
  • Volume 18, Number 3 (2012), 747-763.

Skew-symmetric distributions and Fisher information – a tale of two densities

Marc Hallin and Christophe Ley

Full-text: Open access

Abstract

Skew-symmetric densities recently received much attention in the literature, giving rise to increasingly general families of univariate and multivariate skewed densities. Most of those families, however, suffer from the inferential drawback of a potentially singular Fisher information in the vicinity of symmetry. All existing results indicate that Gaussian densities (possibly after restriction to some linear subspace) play a special and somewhat intriguing role in that context. We dispel that widespread opinion by providing a full characterization, in a general multivariate context, of the information singularity phenomenon, highlighting its relation to a possible link between symmetric kernels and skewing functions – a link that can be interpreted as the mismatch of two densities.

Article information

Source
Bernoulli, Volume 18, Number 3 (2012), 747-763.

Dates
First available in Project Euclid: 28 June 2012

Permanent link to this document
https://projecteuclid.org/euclid.bj/1340887000

Digital Object Identifier
doi:10.3150/12-BEJ346

Mathematical Reviews number (MathSciNet)
MR2948899

Zentralblatt MATH identifier
1243.62068

Keywords
singular Fisher information skew-normal distributions skew-symmetric distributions skewing function symmetric kernel

Citation

Hallin, Marc; Ley, Christophe. Skew-symmetric distributions and Fisher information – a tale of two densities. Bernoulli 18 (2012), no. 3, 747--763. doi:10.3150/12-BEJ346. https://projecteuclid.org/euclid.bj/1340887000


Export citation

References

  • [1] Arellano-Valle, R.B. and Azzalini, A. (2008). The centred parametrization for the multivariate skew-normal distribution. J. Multivariate Anal. 99 1362–1382.
  • [2] Arnold, B.C. and Beaver, R.J. (2002). Skewed multivariate models related to hidden truncation and/or selective reporting. Test 11 7–54.
  • [3] Azzalini, A. (1985). A class of distributions which includes the normal ones. Scand. J. Statist. 12 171–178.
  • [4] Azzalini, A. (1986). Further results on a class of distributions which includes the normal ones. Statistica (Bologna) 46 199–208.
  • [5] Azzalini, A. (2005). The skew-normal distribution and related multivariate families. Scand. J. Statist. 32 159–188.
  • [6] Azzalini, A. and Capitanio, A. (1999). Statistical applications of the multivariate skew normal distribution. J. R. Stat. Soc. Ser. B 61 579–602.
  • [7] Azzalini, A. and Capitanio, A. (2003). Distributions generated by perturbation of symmetry with emphasis on a multivariate skew t-distribution. J. R. Stat. Soc. Ser. B 65 367–389.
  • [8] Azzalini, A. and Dalla Valle, A. (1996). The multivariate skew-normal distribution. Biometrika 83 715–726.
  • [9] Azzalini, A. and Genton, M.G. (2008). Robust likelihood methods based on the skew-t and related distributions. International Statistical Review 76 106–129.
  • [10] Branco, M.D. and Dey, D.K. (2001). A general class of multivariate skew-elliptical distributions. J. Multivariate Anal. 79 99–113.
  • [11] Chiogna, M. (2005). A note on the asymptotic distribution of the maximum likelihood estimator for the scalar skew-normal distribution. Stat. Methods Appl. 14 331–341.
  • [12] DiCiccio, T.J. and Monti, A.C. (2004). Inferential aspects of the skew-exponential power distribution. J. Amer. Statist. Assoc. 99 439–450.
  • [13] DiCiccio, T.J. and Monti, A.C. (2009). Inferential aspects of the skew-t distribution. Unpublished manuscript.
  • [14] Genton, M.G., ed. (2004). Skew-Elliptical Distributions and Their Applications: A Journey Beyond Normality. Boca Raton, FL: Chapman & Hall/CRC.
  • [15] Genton, M.G. and Loperfido, N. (2005). Generalized skew-elliptical distributions and their quadratic forms. Ann. Inst. Statist. Math. 57 389–401.
  • [16] Gómez, H.W., Venegas, O. and Bolfarine, H. (2007). Skew-symmetric distributions generated by the distribution function of the normal distribution. Environmetrics 18 395–407.
  • [17] Ley, C. and Paindaveine, D. (2010). On the singularity of multivariate skew-symmetric models. J. Multivariate Anal. 101 1434–1444.
  • [18] Ley, C. and Paindaveine, D. (2010). On Fisher information matrices and profile log-likelihood functions in generalized skew-elliptical models. Metron 68, special issue on “Skew-symmetric and flexible distributions,” 235–250.
  • [19] Pewsey, A. (2000). Problems of inference for Azzalini’s skew-normal distribution. J. Appl. Statist. 27 859–870.
  • [20] Pewsey, A. (2006). Some observations on a simple means of generating skew distributions. In Advances in Distribution Theory, Order Statistics, and Inference (N. Balakrishman, E. Castillo and J.M. Sarabia, eds.) 75–84. Boston, MA: Birkhäuser.
  • [21] Rotnitzky, A., Cox, D.R., Bottai, M. and Robins, J. (2000). Likelihood-based inference with singular information matrix. Bernoulli 6 243–284.
  • [22] Tyler, D.E. (1987). A distribution-free M-estimator of multivariate scatter. Ann. Statist. 15 234–251.
  • [23] van der Vaart, A.W. (2000). Asymptotic Statistics. Cambridge: Cambridge Univ. Press.
  • [24] Wang, J., Boyer, J. and Genton, M.G. (2004). A skew-symmetric representation of multivariate distributions. Statist. Sinica 14 1259–1270.